Hail, Niobrara
- When
- July 17, 4:10 PM MST to 4:20 PM MST
- Where
- Niobrara County, 9.33 mi NNE of West Lance Creek
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -104.640
Windows were damaged by falling hail.
A supercell thunderstorm developed over central Niobrara County and moved to the southeast. It dropped hail up to the size of golf balls and produced at least one tornado northeast of Lusk, Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A supercell thunderstorm developed over central Niobrara County and moved to the southeast. It dropped hail up to the size of golf balls and produced at least one tornado northeast of Lusk, Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 2:50 PM MST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 350 PM MDT Wed Jul 17 2019 .SHORT TERM...(This evening through Thursday) Issued at 249 PM MDT Wed Jul 17 2019 Very warm temperatures this afternoon with highs in the 80s and 90s for much of southeastern Wyoming and western Nebraska. A dryline was analyzed across the eastern 1/3rd of Wyoming, with very dry air to the west and seasonable moist air across the panhandle. Satellite showed developing cumulus along the dryline with some weak thunderstorms. Aloft, a large cyclonic eddy was located over the northern 1/3rd of the CONUS. An embedded 500 mb shortwave trough was analyzed over the Rocky mountains. Increasing mid level flow with a 40 to 50 kt mid level jet was seen arching through the base of the trough this afternoon. The short term weather threats are multi faceted. Severe weather will be possible this afternoon and evening mainly across the northern Nebraska panhandle and eastern Wyoming. Moist easterly flow will provide abundant low level moisture with dewpoints in the 50s and 60s. Capping remains strong, with 700 mb temperatures pushing 12 to 15c at the nose of the thermal axis. Storm development remains a bit uncertain but at least isolated storm should develop late this afternoon. Strong instability is expected to develop with MLCAPE near 2500 j/kg. Mid level shear will favor supercells and organized storms capable of large hail and strong winds. An isolated tornado is also possible across the far northern parts of the CWA where low level shear remains better along a weak front/differential heating zone. Storms should grow upscale eventually with enhanced damaging winds possible. The other factor is the fire weather potential Thursday afternoon and evening. A red Flag Warning has been hoisted for Zone 310 Thursday. The dry air moving in from the west, in combination with the jet aloft will produce critical fire weather conditions for much of southeastern Wyoming. Fuels remain mostly non critical with the exception of zone 310. Very warm temperatures are forecast underneath at 700 mb warm nose and thermal trough. 20-22c 700 mb temps will drive highs into the 90s and 100s across much of the area. Fire weather concerns will likely continue through the end of the week as fuels continue to dry and winds remain gusty. .LONG TERM...(Friday through Wednesday) Issued at 249 PM MDT Wed Jul 17 2019 The long term forecast looks to remain mostly dry and warm for southeastern Wyoming and western Nebraska. The 500 mb trough will flatten as more zonal westerly flow develops in the early weekend. Temperatures will continue to run 10 to 15 degrees above average, as mid level heights begin to rise to the south. A 4 corners high/omega block should develop by early next week, which will keep the furnace on across the area. Models currently disagree about the strength of the high and the position of the subsequent flanking troughs. The Euro remains much more zonal with the pattern and keeps any influence of lift well away from Wyoming and Nebraska. The GFS is a bit more aggressive with the northeastern US trough, and does show some potential for isolated showers early next week. Regardless of the differences, both patterns favor a warm and relatively dry period. Fire weather concerns will be noteworthy as fuels begin the drying process and temperatures remain favorable. Some monsoonal moisture may work in by mid week and late week favoring the development of some thunderstorms on the fringe of the high. This is not well forecast at the moment, but could become a more influential player in the coming days. Model details breakdown in the extended, but the general pattern looks to remain above average with temperatures for the foreseeable future. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1126 AM MDT Wed Jul 17 2019 IFR and MVFR ceilings continue to hang on this morning at KCDR, KAIA, and KBFF. Daytime heating is slowly eroding the cloud layer likely removing it completely by 21Z. VFR conditions will prevail for the rest of the period though there is the possibility of lowering visibilities and ceilings between 8Z and 14Z depending on the retainment of surface moisture overnight. Not enough confidence yet to note it in the TAF, but may be updating it with the later TAF issuance. && .FIRE WEATHER... Issued at 249 PM MDT Wed Jul 17 2019 Critical fire weather conditions are expected for much of southeastern Wyoming Thursday afternoon and evening, extending into Friday. Gusty winds from the west of 10 to 20 mph with frequent gusts to 30 mph with humidities below 10% are likely. Fuels remain mostly non critical, but rapid drying is expected over the next few days with warm temperatures. Additional fire weather concerns may develop next week as high pressure continues to build. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning from 11 AM to 7 PM MDT Thursday for WYZ310. NE...None. && SHORT TERM...AL LONG TERM...AL AVIATION...CW FIRE WEATHER...AL
Hazardous Weather Outlook National Weather Service Cheyenne WY 356 PM MDT Wed Jul 17 2019 NEZ003-019>021-054-055-096-WYZ103>106-109>117-182200- Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- South Sioux-North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 356 PM MDT Wed Jul 17 2019 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are possible this afternoon and evening with some gusty winds but widespread hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time. .Spotter information statement... Spotter activation will not be needed. NEZ002-095-WYZ101-102-182200- Dawes-North Sioux-Converse County Lower Elevations- Niobrara County- 356 PM MDT Wed Jul 17 2019 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are possible this afternoon and evening. Some of these storms could become severe with large hail and damaging downburst winds. Storms are expected to end after 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time. .Spotter information statement... Spotter activation may be required this afternoon and evening. WYZ107-108-118-119-182200- East Platte County-Goshen County-Central Laramie County- East Laramie County- 356 PM MDT Wed Jul 17 2019 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Red Flag Warning is in effect from 11 am through 7 pm Thursday. Fire weather conditions are likely with strong winds warm temperatures and low relative humidity. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 418 PM MDT Wed Jul 17 2019 WYZ101-102-172245- Converse County Lower Elevations WY-Niobrara County WY- 418 PM MDT Wed Jul 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND EASTERN CONVERSE COUNTIES UNTIL 445 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Dull Center, or 40 miles northwest of Lusk, moving east at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Niobrara and eastern Converse Counties. LAT...LON 4315 10505 4329 10509 4348 10443 4319 10434 TIME...MOT...LOC 2218Z 257DEG 39KT 4324 10492 Brothers
The national radar mosaic for the moment the first event began.
3 hail, 1 tornado. Local standard time, as filed.
Windows were damaged by falling hail.
Observer noted condensation funnel making contact with the ground. No discernible or visible damage to effectively determine a true path, width and intensity for tornado besides a rating of unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyThe tornado archive for Wyoming, 2019Warnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834471, 834472, 834473, 834474.